Mathematical Programming

, Volume 57, Issue 1–3, pp 103–120

Optimality conditions for non-finite valued convex composite functions

  • J. V. Burke
  • R. A. Poliquin
Article

Abstract

Burke (1987) has recently developed second-order necessary and sufficient conditions for convex composite optimization in the case where the convex function is finite valued. In this note we present a technique for reducing the infinite valued case to the finite valued one. We then use this technique to extend the results in Burke (1987) to the case in which the convex function may take infinite values. We conclude by comparing these results with those established by Rockafellar (1989) for the piecewise linear-quadratic case.

AMS Subject Classifications

90C30 90C20 65K05 49A52 49B99 

Key words

Convex composite functions second-order optimality conditions constraint qualification 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J.V. Burke, “An exact penalization viewpoint of constrained optimization,”SIAM Journal on Control and Optimization 29 (1991).Google Scholar
  2. [2]
    J.V. Burke, “Second order necessary and sufficient conditions for convex composite NDO,”Mathematical Programming 38 (1987) 287–302.Google Scholar
  3. [3]
    JV. Burke, “Descent methods for composite nondifferentiable optimization problems,”Mathematical Programming 33 (1985) 260–279.Google Scholar
  4. [4]
    F.H. Clarke,Optimization and Nonsmooth Analysis (Wiley, New York, 1983).Google Scholar
  5. [5]
    R. Fletcher,Practical Methods of Optimization (Wiley, New York, 1987).Google Scholar
  6. [6]
    R. Fletcher, “A model algorithm for composite nondifferentiable optimization problems,”Mathematical Programming Study 17 (1982) 67–76.Google Scholar
  7. [7]
    A. D. Ioffe, “Necessary and sufficient conditions for a local minimum 2: Conditions of Levitin—Miljutin—Osmolovskii type,”SIAM Journal on Control and Optimization 17 (1979) 251–265.Google Scholar
  8. [8]
    K. Madsen, “Minimization of non-linear approximation functions,” Ph.D Thesis, Institute for Numerical Analysis, Technical University of Denmark (Lyngby, Denmark, 1985).Google Scholar
  9. [9]
    O. L. Mangasarian and S. Fromovitz, “The Fritz John necessary optimality conditions in the presence of equality and inequality constraints,”Journal of Mathematical Analysis and Applications 17 (1967) 37–47.Google Scholar
  10. [10]
    M.R. Osborne and G.A. Watson, “Nonlinear approximation problems in vector norms,” in: G.A. Watson, ed.,Numerical Analysis (Dundee 1977), Lecture Notes in Mathematics No. 630 (Springer, New York, 1978) pp. 115–132.Google Scholar
  11. [11]
    R.A. Poliquin, “Proto-differentiation of subgradient set-valued mappings,”Canadian Journal of Mathematics XLII(3) (1990) 520–532.Google Scholar
  12. [12]
    M.J.D. Powell, “General algorithms for discrete nonlinear approximation calculations,” in: C.K. Chui, L.L. Schumaker and J.D. Ward, eds.,Approximation Theory IV (Academic Press, New York, 1983) pp. 187–218.Google Scholar
  13. [13]
    R.T. Rockafellar, “First-and second-order epi-differentiability in nonlinear programming,”Transactions of the American Mathematical Society 307 (1988) 75–108.Google Scholar
  14. [14]
    R.T. Rockafellar, “Second-order optimality conditions in nonlinear programming obtained by way of epi-derivatives,”Mathematics of Operations Research 14 (1989) 462–484.Google Scholar
  15. [15]
    R.T. Rockafellar, “Extensions of subgradient calculus with applications to optimization,”Nonlinear Analysis 9 (1985) 665–698.Google Scholar
  16. [16]
    R.T. Rockafellar, “Directionally Lipschitzian functions and subdifferential calculus,”Proceedings of the London Mathematical Society 39 (1979) 331–355.Google Scholar
  17. [17]
    R.T. Rockafellar,Convex Analysis (Princeton University Press, Princeton, NJ, 1970).Google Scholar
  18. [18]
    R.J.-B. Wets, “Convergence of convex functions, variational inequalities and convex optimization problems,” in: R. Cottle, F. Giannessi and J.-L. Lions, eds.,Variational Inequalities and Complimentary Problems (Wiley, New York, 1980) pp. 375–403.Google Scholar

Copyright information

© The Mathematical Programming Society, Inc. 1992

Authors and Affiliations

  • J. V. Burke
    • 1
  • R. A. Poliquin
    • 2
  1. 1.Department of Mathematics, GN-50University of WashingtonSeattleUSA
  2. 2.Department of MathematicsUniversity of AlbertaEdmontonCanada

Personalised recommendations